Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 72, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 13, 2011, 7:38 PM EDT for Durham County, Wake County, North Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2011, 7:38 PM EDT (23:38 UTC)
- Expired
- May 13, 2011, 8:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:45 PM EDT | TSTM WND DMG | 2 Ssw Bethesda, NC | TREE DOWN BLOCKING THE ROAD OFFF OF TW ALEXANDER DRIVE. |
| May 13, 7:45 PM EDT | HAIL 1 | 3 N Rdu International A, NC | HAIL FROM PENNY TO QUARTER SIZE OBSERVED IN BRIER CREEK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 4:44 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
603
WUUS52 KRAH 132338
SVRRAH
NCC063-183-140030-
/O.NEW.KRAH.SV.W.0072.110513T2338Z-110514T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT FRI MAY 13 2011
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
NORTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 830 PM EDT
* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PARKWOOD...OR 7 MILES NORTHWEST OF CARY...
MOVING NORTHEAST AT 15 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS
OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MORRISVILLE...
RESEARCH TRIANGLE PARK...
BETHESDA...
RALEIGH...
RDU INTERNATIONAL AIRPORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3614 7891 3610 7881 3607 7879 3607 7868
3601 7851 3572 7848 3572 7895 3586 7891
3587 7893
TIME...MOT...LOC 2338Z 246DEG 11KT 3587 7888
$$
223 follow-up statements
540
WWUS52 KRAH 132353
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
753 PM EDT FRI MAY 13 2011
NCC063-183-140030-
/O.CON.KRAH.SV.W.0072.000000T0000Z-110514T0030Z/
DURHAM NC-WAKE NC-
753 PM EDT FRI MAY 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL WAKE AND EASTERN DURHAM COUNTIES...
AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR RESEARCH
TRIANGLE PARK...OR 7 MILES NORTH OF CARY...MOVING NORTHEAST AT 15
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... BETHESDA...RDU
INTERNATIONAL AIRPORT...GORMAN...RALEIGH...NEW HOPE...WAKE FOREST...
PURNELL...KNIGHTDALE AND FALLS LAKE.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3610 7881 3607 7879 3607 7868 3601 7851
3572 7848 3572 7887 3594 7886 3596 7892
3614 7891
TIME...MOT...LOC 2353Z 246DEG 11KT 3589 7883
$$
22313
WWUS52 KRAH 140005
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
805 PM EDT FRI MAY 13 2011
NCC063-183-140030-
/O.CON.KRAH.SV.W.0072.000000T0000Z-110514T0030Z/
DURHAM NC-WAKE NC-
805 PM EDT FRI MAY 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL WAKE AND CENTRAL DURHAM COUNTIES...
AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR RDU
INTERNATIONAL AIRPORT...OR 8 MILES NORTH OF CARY...MOVING NORTHEAST
AT 15 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... GORMAN...RALEIGH...NEW
HOPE...WAKE FOREST...PURNELL...KNIGHTDALE AND FALLS LAKE.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3610 7881 3607 7879 3607 7868 3601 7851
3572 7848 3572 7880 3596 7877 3603 7892
3614 7891
TIME...MOT...LOC 0004Z 246DEG 11KT 3590 7879
$$
22833
WWUS52 KRAH 140026
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT FRI MAY 13 2011
NCC063-183-140034-
/O.EXP.KRAH.SV.W.0072.000000T0000Z-110514T0030Z/
DURHAM NC-WAKE NC-
826 PM EDT FRI MAY 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAKE AND CENTRAL
DURHAM COUNTIES EXPIRES AT 830 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3610 7881 3607 7879 3607 7868 3601 7851
3572 7848 3572 7880 3596 7877 3603 7892
3614 7891
TIME...MOT...LOC 0024Z 246DEG 11KT 3592 7872
$$
KRRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:00 PM EDT, 38 minutes earlier.
Area forecast discussion, May 13, 7:00 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 700 PM EDT FRI MAY 13 2011 .SYNOPSIS... A NEARLY STATIONARY BOUNDARY WILL LINGER OVER CENTRAL NORTH CAROLINA OVERNIGHT. A COLD FRONT WILL APPROACH FROM THE WEST LATE SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 700 PM... A STATIONARY FRONT LINGERS OVER NC EARLY THIS EVENING FROM THE TRIAD REGION SE THROUGH THE TRIANGLE AREA. CLUSTER OF THUNDERSTORMS HAVE BEEN DEVELOPING ALONG AND NEAR THE BOUNDARY WITH THE MAIN THREAT OF SEVERE FROM LARGE HAIL. THE STORMS HAVE BEEN DEVELOPING TOWARD THE MOST UNSTABLE AIR ALONG AND WEST OF THE BOUNDARY. THEREFORE... ERRATIC STORM MOTIONS HAVE BEEN OBSERVED. ONE STORM OVER FORSYTH MOVED SE WHILE ANOTHER THAT DEVELOPED OVER WESTERN DAVIDSON MOVED NORTHWEST INTO YADKIN AND WESTERN FORSYTH... MERGING WITH THE PREVIOUS ONE. THIS TYPE OF ERRATIC MOVEMENT SHOULD CONTINUE WITH THE GENERAL STORM MOTION OF 270 AT 25KT. SHEAR IS AROUND 25 TO 30KT... AND THIS COULD LEAD TO SOME RATIONING STORMS. THIS HAS BEEN OBSERVED NEAR ROXBORO WITH THE CURRENT CELL NOW TURNING TO THE SE AT 20 MPH. THEREFORE AN ISOLATED TORNADO IS POSSIBLE. IT APPEARS THAT A COLD POOL IS BEGINNING TO DRIVE THE CONVECTIVE ACTIVITY OFF THE BLUE RIDGE. IT IS UNCLEAR IF THIS ACTIVITY WILL DEVELOP INTO A LARGE BOW ECHO AND SURGE INTO OUR NW PIEDMONT. CURRENT INDICATIONS ARE THAT THIS IS POSSIBLE... ESPECIALLY ALONG THE NC/VA BORDER REGION. WIND DAMAGE WOULD BE THE PRIMARY THREAT. -BADGETT && .SHORT TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 230 PM FRIDAY... VORTICITY COMPLEX NOW IN ALABAMA FORECAST TO BE IN THE SOUTH CAROLINA PIEDMONT AND MOUNTAINS TOWARD SUNRISE SATURDAY. EXPECTING THIS SYSTEM IN COMBINATION WITH THE SLOW MOVING SURFACE LOW AND IN PLACE UNSTABLE AIR MASS TO INITIATE CONVECTION IN CENTRAL NORTH CAROLINA BEFORE NOON... WITH SHOWER AND THUNDERSTORMS PERSISTING INTO THE EARLY EVENING HOURS WITH THE SURFACE LOW AND VORTICITY COMPLEX EXITING THE AREA TOWARD SUNSET. OVERNIGHT LOW TEMPERATURES IN THE LOW TO MID 60S. SATURDAY HIGH TEMPERATURES IN DOUBT WITH POTENTIAL FOR MORNING PRECIPITATION AND LOW CLOUDINESS. FORECAST OF UPPER 70S TO NEAR 80 IN THE WEST COULD GO EITHER DIRECTION. LOWER 80S EXPECTED IN THE EAST. SUN THROUGH WED: THE EASTWARD MIGRATION OF THE COMPLEX MID-UPPER TROUGH AND NOTABLE LARGE VORTEX OVER THE CENTRAL CONUS TODAY WILL MAINTAIN A PROLONGED PERIOD OF PERTURBED SOUTH TO SOUTHWESTERLY FLOW ALOFT...ATOP ELONGATED SURFACE LOW PRESSURE/TROUGHING...OVER MUCH OF THE EAST COAST THIS PERIOD. BOTH PRECEDING RICH BL MOISTURE WITH DEWPOINTS IN THE MID-UPPER 60S...AND A DEEP MOIST AXIS CHARACTERIZED BY PRECIPITABLE WATER VALUES AROUND 1.5 INCHES OVER THE LOWER MS VALLEY THIS AFTERNOON...ARE EXPECTED TO BE SHUNTED OFFSHORE THE CAROLINAS BY SUN MORNING GIVEN THE STEADY EASTWARD PROGRESSION OF THE AFOREMENTIONED COMPLEX TROUGH ALOFT. HOWEVER...DIABATIC WARMING/BL DESTABILIZATION...BENEATH POCKETS OF LIFT AND COOL MID LEVEL TEMPERATURES ATTENDING A SERIES OF AT LEAST THREE OR FOUR SIGNIFICANT AND LIKELY NEGATIVELY-TILTED PERTURBATIONS (WITH PERIODS OF 12-24 HOURS EACH) FORECAST TO PIVOT AROUND THE MEAN MID-UPPER LOW...SHOULD BE SUFFICIENT TO DRIVE SCATTERED...PRIMARILY DIURNAL CONVECTION. A PROJECTED STEEP LOW LEVEL LAPSE RATE ENVIRONMENT... CHARACTERIZED BY TEMPERATURES IN THE 70S (TO LOWER 80S IN THE EAST SUN-MON) AND DEWPOINTS MAINLY IN THE 50S (TO AROUND 60 DEGREES EAST)...AND ENHANCED MID-TROPOSPHERIC FLOW ON THE EASTERN FRINGE OF THE MID-UPPER LOW...WOULD POSE A RISK OF DAMAGING WINDS AND MARGINALLY SEVERE HAIL. && .LONG TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AS OF 230 PM FRIDAY... WED NIGHT THROUGH FRI: A STEADY CASCADE OF S/W ENERGY UNDERNEATH THE BLOCKING OMEGA RIDGE INITIALLY OVER WEST-CENTRAL CANADA SHOULD CAUSE HEIGHTS TO FALL SUFFICIENTLY TO ALLOW A NEW VORTEX TO DEVELOP AT THE BASE OF THE RIDGE...INVOF CENTRAL PLAINS...THROUGH THE END OF THE WEEK. THIS VORTEX WILL SERVE AS A KICKER TO EJECT THE PRECEDING VORTEX NORTHEASTWARD FROM THE TN VALLEY TO THE NORTHEAST...THEREBY ALLOWING HEIGHT RISES IN S/W RIDGING ALOFT TO OVERSPREAD THE SOUTHEAST STATES. THE RESULT SHOULD BE DRY AND WARMING CONDITIONS... WITH TEMPERATURES CREEPING BACK INTO THE 80S BY THE END OF THE WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 215 PM... EXPECT A PROLONGED PERIOD OF ADVERSE AVIATION CONDITIONS THROUGH SATURDAY NIGHT WITH EXTENDED PERIODS OF SUB VFR CEILINGS ALONG WITH SCATTERED CONVECTION. THUNDERSTORMS MOSTLY CONFINED TO THE LATE AFTERNOON TO LATE EVENING HOURS WHEN COVERAGE WILL BE MOST WIDESPREAD. A FEW SHOWERS LIKELY TO CONTINUE THROUGH THE NIGHT... ESPECIALLY EAST OF HIGHWAY ONE. EXPECTING LIFR CONDITIONS TO DEVELOP EARLY TONIGHT AND CONTINUE TO AT LEAST MID MORNING SATURDAY BEFORE LIFTING TO MVFR. SCATTERED MAINLY AFTERNOON THUNDERSTORMS EXPECTED THROUGH WEDNESDAY EVENING WITH SHOWERS POSSIBLE ALMOST ANYTIME... THOUGH GENERALLY MORE ISOLATED LATE AT NIGHT. SOME MVFR FOG POSSIBLE EACH MORNING WITHIN A FEW HOURS OF SUNRISE. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BADGETT NEAR TERM...BADGETT SHORT TERM...RLH/MWS LONG TERM...MWS AVIATION...RLH
Hazardous weather outlook, May 13, 7:29 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 729 PM EDT FRI MAY 13 2011 NCZ026>028-042-043-077-078-085-086-088-089-142330- FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 729 PM EDT FRI MAY 13 2011 ...SEVERE THUNDERSTORM WATCH 301 IN EFFECT UNTIL 1 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR SATURDAY AFTERNOON AND SATURDAY EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS NEAR 60 MPH. IN ADDITION...FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST BETWEEN 3 PM AND 9 PM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ007>009-021>025-038>041-073>076-083-084-142330- PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM- DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-ANSON- RICHMOND- 729 PM EDT FRI MAY 13 2011 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR SATURDAY AFTERNOON AND SATURDAY EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS NEAR 60 MPH. IN ADDITION...FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST BETWEEN 3 PM AND 9 PM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ010-011-142330- WARREN-HALIFAX- 729 PM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE MOIST UNSTABLE AIR MASS OVER CENTRAL NORTH CAROLINA. A FEW MAY BECOME SEVERE WITH THE PRIMARY THREAT DAMAGING DOWNBURST WINDS... AND TO A LESSER DEGREE ONE INCH HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR SATURDAY AFTERNOON AND SATURDAY EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS NEAR 60 MPH. IN ADDITION...FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST BETWEEN 3 PM AND 9 PM.
In the hours before
Special weather statement, May 13, 5:34 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT FRI MAY 13 2011
NCZ021-132215-
FORSYTH-
534 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL MOVE INTO NORTHWEST FORSYTH COUNTY
THROUGH 615 PM EDT...
AT 532 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTHEAST SURRY AND NORTHEAST YADKIN COUNTY... MOVING EAST AT 30
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL HALL...
PFAFFTOWN... STANLEYVILLE... THE NORTHWEST SIDE OF WINSTON-SALEM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT LIGHTNING.
VERY HEAVY RAIN.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3612 8046 3614 8044 3621 8045 3623 8044
3624 8046 3626 8046 3627 8045 3626 8010
3625 8005 3599 8034 3612 8049
TIME...MOT...LOC 2132Z 280DEG 26KT 3622 8043
BADGETTSpecial weather statement, May 13, 5:42 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT FRI MAY 13 2011
NCZ040-076-132245-
CHATHAM-LEE-
542 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS LEE AND CHATHAM COUNTIES
THROUGH 645 PM EDT...
AT 541 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GOLDSTON...OR ABOUT 11 MILES SOUTHEAST OF SILER CITY...MOVING
NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HARPERS
CROSSROADS...PITTSBORO AND GOLDSTON.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3565 7900 3547 7931 3548 7935 3550 7934
3552 7935 3552 7942 3557 7954 3585 7933
3585 7932
TIME...MOT...LOC 2141Z 216DEG 11KT 3559 7936
KRRSpecial weather statement, May 13, 6:52 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
652 PM EDT FRI MAY 13 2011
NCZ007-132330-
PERSON-
652 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON COUNTY THROUGH 730
PM EDT...
AT 652 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SURL...OR ABOUT 8 MILES SOUTH OF ROXBORO...MOVING SOUTHEAST AT 15
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MORIAH.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3649 7887 3625 7880 3624 7880 3624 7910
3639 7914
TIME...MOT...LOC 2252Z 323DEG 13KT 3628 7894
KRRSpecial weather statement, May 13, 7:32 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT FRI MAY 13 2011
NCZ025-041-140030-
DURHAM-WAKE-
732 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND SOUTHERN DURHAM
COUNTIES THROUGH 830 PM EDT...
AT 732 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORRISVILLE...OR ABOUT 5 MILES NORTHWEST OF CARY...MOVING EAST AT 25
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RDU INTERNATIONAL
AIRPORT...RALEIGH...FALLS LAKE...WAKE FOREST...ROLESVILLE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3604 7859 3599 7845 3596 7841 3582 7835
3574 7892 3580 7893 3586 7891 3587 7894
3595 7895 3607 7866
TIME...MOT...LOC 2332Z 254DEG 24KT 3585 7884
22Local storm report, May 13, 7:38 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 5 SE SEMINOLE 35.42N 78.94W
05/13/2011 E0.75 INCH HARNETT NC PUBLIC
PEA TO DIME SIZED HAIL NEAR MAMERS.
&&
EVENT NUMBER RAH1100611
SECThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:36 PM EDT | Special Weather Statement | RAH | Bladen | 39 min |
| May 13, 5:34 PM EDT | Special Weather Statement | RAH | Forsyth | 41 min |
| May 13, 5:42 PM EDT | Special Weather Statement | RAH | Chatham | 63 min |
| May 13, 5:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 58 min |
| May 13, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 52 min |
| May 13, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee | 44 min |
| May 13, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 42 min |
| May 13, 6:50 PM EDT | Areal Flood Advisory | RAH | Person | 72 min |
| May 13, 6:52 PM EDT | Special Weather Statement | RAH | Person | 38 min |
| May 13, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange, Person | 44 min |
| May 13, 7:02 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 43 min |
| May 13, 7:32 PM EDT | Special Weather Statement | RAH | Wake | 58 min |
| May 13, 7:46 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 59 min |
| May 13, 7:58 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.